Category: 

What Are the Common Causes of Pus on the Back?

Article Details
  • Written By: Madeleine A.
  • Edited By: W. Everett
  • Last Modified Date: 16 November 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

Common causes of pus on the back include infected acne, skin infections, and a condition called pustular psoriasis. This form of psoriasis is characterized by a rash and white pus-filled blisters known as pustules. It may occur anywhere on the body and is sometimes accompanied by other symptoms such as fever and headache. Other causes of pus on the back include cysts and an infected allergic reaction to soap, fabrics, or medication.

Depending upon the cause of pus on the back, treatment may include oral or topical antibiotics, corticosteroid creams, drying agents, and medicated body washes. When pus on the back is the result of a cyst or acne, the patient should never attempt to squeeze or pick the lesions. This can lead to scarring and can promote the spread of infection. People who are prone to acne breakouts with pus on the back are generally prone to facial acne as well. Consulting a dermatologist may be necessary to obtain an evaluation and an effective treatment plan.

Ad

Sometimes, conditions that cause pus on the back can cause other symptoms such as redness, swelling, or irritation. In addition, since pus on the back indicates an infection, systemic side effects can also occur. These side effects can include chills, fever, nausea, vomiting, and muscle pain, In addition, headache, fatigue, and a generalized feeling of being ill can occur. If antibiotics are given to treat the infection, it is important that the entire course be completed. If the patient discontinues treatment, the condition may not resolve and may even worsen.

Since side effects can occur when taking antibiotics, including gastrointestinal symptoms such as stomach pain, nausea, and diarrhea. Sometimes, a doctor may recommend eating yogurt a couple times a day to counteract the effects of antibiotics on the stomach. Yogurt, which contains live cultures, has been shown to have beneficial effects on the gastrointestinal symptoms, making it a good choice for those suffering from diarrhea and abdominal cramping.

If the doctor prescribes an antibiotic ointment, it is important for the individual to wash his hands both before and after applying the ointment. If the hands are not washed thoroughly before the application of the ointment, bacteria from the hands may be introduced to the back, worsening the condition. Similarly, if the hands are not washed after the application, the individual may be at risk for infecting other parts of his body such as the eyes, nose, ears, and mouth.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email